In this interview with Dr. Kamalan Jeevaratnam, a cardiac electrophysiologist with the Faculty of Health and Medical Sciences at the University of Surrey, United Kingdom, we explore whether bisphosphonates are associated with atrial fibrillation.
“There are a group of studies which show bisphosphonates are proarrhythmic and a group of studies that show they do not cause any problem,” he said in this interview with Rheumatology Network from his home in London.
Dr. Jeevaratnam is the author of a review recently published in the Annals of the New York Academy of Sciences. The review suggests several different ways bisphosphonates can work and potentially cause arrhythmias. His research focuses on how diseases and drugs may alter the mechanisms that can perpetuate arrhythmic events in animals and humans.
"It's important to appreciate the potential risk that AFib can occur and that maybe...slightly extra vigillence in patient monitoring would be useful. So trying to understand that if you have a patient that has a high risk for AFib and you're giving bisphosphonates, it's not contraindicated. So then, do you say, "I would like to review this and closely monitor the patient with frequent ECGs?"
If the patient has developed palpitations, this may be something doctors may want to keep in mind, he said.
"Is it bisphosphonates that is causing the AFib or not? It's not a straightforward answer...there's no evidence to suggest bisphosphonates but there is evidence to suggest that you rule out other conditions and determine if bisphosphonates is one of the reasons. So, it's not just a straigtforward, 'Let's blame bisphosphonates or let's rule out bisphosphonates.' It's all about risk management."
"The problem here lies with the fact that we haven't fully resolved whether bisphosphonates are proarrhythmic or antiarrhythmic it doesn't make any influence at all," he said.
Dr. Jeevaratnam suggests that physicians continue to follow the established clinical guidelines for dispensing bisphosphonates, but keep in mind the possibility of atrial fibrillation, he said.
REFERENCE: Fazmin IT, Huang CL, Jeevaratnam K. “Bisphosphonates and atrial fibrillation: revisiting the controversy,” Annals of the New York Academy of Sciences. March 24, 2020. DOI:10.1111/nyas.14332. [Epub ahead of print].